Dense Fog, Alexander
- When
- December 3, 1:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Southerly winds ahead of a cold front over the Plains brought lots of moist air northward from the Gulf of Mexico. This resulted in widespread dense fog during the late night and early morning hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Southerly winds ahead of a cold front over the Plains brought lots of moist air northward from the Gulf of Mexico. This resulted in widespread dense fog during the late night and early morning hours. The dense fog was along and west of Interstates 57 and 24, including the Marion and Carbondale area. Visibility was one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 4:56 PM CST, 8 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 456 PM CST Mon Dec 2 2013 .UPDATE... ISSUED AT 455 PM CST MON DEC 2 2013 Updated Aviation section for 00Z TAF Issuance. && .SHORT TERM...(This Evening through Wednesday Night) ISSUED AT 327 PM CST MON DEC 2 2013 The WFO PAH forecast area will be on the cusp of a warm frontegenetical zone (developing warm front) late tonight into early Tuesday. This will occur as the general flow pattern aloft becomes more zonal in response to the sharpening of a positive tilt upper trough moving into the northern Rocky Mountains/northern Plains region early Tuesday. Warm air advection and isentropic upglide may sufficient to support isolated shower activity over Southeast Missouri Southwest Illinois during the peak heating hours on Tuesday. By Tuesday night into Wednesday, sharpening southwest flow aloft, combined with increasing moisture/warm advection will support an increasing coverage for showers Tuesday night into Wednesday. There is limited instability to work with, but enough to support the mention of differential PoPs for showers and thunderstorms. Given the limited instability, introduced a slight chance for thunderstorms late Tuesday night through Wednesday evening. With respect to the approach of the leading edge of the slightly modified arctic/Canadian airmass into the WFO PAH forecast area. It appears the the cold front (leading edge of the colder air) should begin to move in around or after 21z Wednesday (3 pm CST) to Southwest Illinois and Southeast Missouri...with an anticipated drop of 15 degrees Fahrenheit by 00z Thursday (6 pm CST Wednesday) behind the initial surge of the cold front. The leading edge of the cold front should be completely through the WFO PAH forecast area by 12z (6 am CST) Thursday. Enhancement of the baroclinic zone will not likely take place until the 3 am to 6 am CST time frame Thursday morning, so rainfall amounts are not expected to markedly increase until after 6 am CST Thursday. Through at least 6 am CST Thursday, any rainfall that occurs should remain in liquid form. Generally less than two tenths of inch of rain is expected over most of the WFO PAH forecast area up to and including that time period. With respect to the timing of the cold front into the WFO PAH forecast area, a blend of the NAM-WRF numerical model suite, the deterministic ECMWF, and Short Range Ensemble (SREF) guidance was utilized for wind and dewpoints, while a larger blend of GFS MOS temperatures was incorporated for temperatures and relative humidities. .LONG TERM...(Thursday through Monday) ISSUED AT 327 PM CST MON DEC 2 2013 Potential for a significant winter storm continues across the entire area Thursday through Friday. The arctic cold front should be through the area by 12Z Thursday, but it is not certain just how quickly the true arctic air will arrive. The 12Z models are in pretty strong agreement in bringing precipitation northeast across at least southeast Missouri and southern Illinois Thursday afternoon and then across the entire area Thursday night. The 12Z NAM is wetter for Thursday and it really drops temperatures over southeast Missouri and southern Illinois to near freezing as the precipitation sets in during the afternoon. It appears to be a bit fast with the freezing/sub-freezing air, but would not completely rule it out. It certainly could be quite messy for Thursday afternoon, but for now will keep it just rain, and hold off on the accumulation until afternoon. Generally followed the 12Z ECMWF low-level temperatures for precipitation type determination Thursday night and Friday. The general trend seems to be toward a cooler solution, meaning more sleet and snow versus freezing rain. Will not have a lot of confidence in the precipitation types, and therefore relative amounts, until the cold air actually gets here. Given the strength of the southwest flow aloft, could see the deeper cold air struggling to make it southward, contrary to current guidance. Most of the models have been showing a lull behind the first disturbance late Thursday night, and then another disturbance for Friday. Given the continued strong southwest flow aloft, would not be surprised to see the precipitation continue at least lightly throughout the area through the night. Therefore, decided to keep just a 12 hour PoP Thursday night. Will begin to push the precipitation eastward Friday afternoon and all guidance continues to push it out of the entire area Friday evening. As for amounts, continue to see potential for a few inches of snow/sleet with the highest amounts in the northwest. Ice potential will be greatest Thursday afternoon and evening across that same area and then mainly across west Kentucky later Thursday night into Friday. All in all not much change for this forecast cycle. It is simply too soon to have any confidence in the details. At this time, Saturday appears to be dry, but another system is poised to lift out of the southwest and drag more moisture over the top of our arctic airmass Saturday night through Sunday. This system will likely have some surface reflection, and will definitely be a warmer solution. Trended from the pure snow to more freezing rain with this forecast cycle. Left the snow and ice amount grids empty for now, but certainly could see more accumulations late in the weekend. The issue with this system may end up being where the surface freezing line is, as the GFS and ECMWF really warm the low-levels up, especially over west Kentucky. Leaned heavily toward the raw model temperatures throughout the extended forecast. Single digit wind chills will be a concern Saturday and Sunday mornings. && .AVIATION... ISSUED AT 455 PM CST MON DEC 2 2013 With a fairly broad warm air advection zone (diffuse warm frontal zone) developing across the WFO PAH TAF sites, transient VFR ceilings will be the rule through at least 06z Tuesday. Once sufficient decoupling takes place in the boundary layer, MVFR fog and ceilings will be an issue for the each of the TAF sites through 13z Tuesday, followed by MVFR ceilings for the remainder of the morning hours on Tuesday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1144 PM CST MON DEC 2 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-040545- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1144 PM CST MON DEC 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT TONIGHT FOR PARTS OF SOUTHEAST MISSOURI. PLEASE REFER TO THE DENSE FOG ADVISORY PRODUCT FOR MORE DETAILS. DENSE FOG MAY SPREAD FURTHER EAST ACROSS SOUTHERN ILLINOIS AND EXTREME WESTERN KENTUCKY OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF DENSE FOG WILL BURN OFF TUESDAY MORNING. A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR MAINLY WEDNESDAY INTO EARLY WEDNESDAY EVENING. INSTABILITY IS SOMEWHAT MARGINAL...SO THE POTENTIAL FOR ANY STRONG TO SEVERE THUNDERSTORMS APPEARS LIMITED AT THIS TIME. WINTER WEATHER IMPACTS ARE PROBABLE PRIMARILY THURSDAY NIGHT AND FRIDAY. REFER TO THE SPECIAL WEATHER STATEMENT PRODUCT FOR DETAILS. ANOTHER ROUND OF WINTRY PRECIPITATION IS POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MY
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488320, 488321, 488322, 488323, 488324, 488325, 488326, 488327, 488328, 488329.